Texas, 2019

Damaging Wind in Texas, June 2, 2019

June 2, 2019 · NWS LUB · 1 event in 1 county or zone

Late in the afternoon on the second, thunderstorms developed in eastern New Mexico and moved into the South Plains of West Texas during the evening and overnight hours. One of these storms became severe near Sundown as a Texas Tech University West Texas mesonet site recorded a wind gust to 62 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late in the afternoon on the second, thunderstorms developed in eastern New Mexico and moved into the South Plains of West Texas during the evening and overnight hours. One of these storms became severe near Sundown as a Texas Tech University West Texas mesonet site recorded a wind gust to 62 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 2, 5:28 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 2, 5:28 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
628 PM CDT Sun Jun 2 2019

.AVIATION...
The latest rounds of TAFs are highly uncertain in most aspects.
Thunderstorms in eastern New Mexico may expand in coverage when
moving into West Texas this evening. At the moment, the KLBB
terminal stands the best chance at seeing thunderstorm activity.
Additionally, low CIGS will be possible at all TAF sites but
coverage, timing, and eventual formation are highly uncertain.

&&

.PREV DISCUSSION... /issued 250 PM CDT Sun Jun 2 2019/

DISCUSSION...
Whats left of the convection from last night that has continued
into early afternoon, has weakened considerably and is slowly
progressing eastward toward central Texas. The atmosphere is
stable in the wake of this activity, and along with cloud cover,
has slowed the recovery of instability across much of our CWA.
Southeast New Mexico and the southwestern South Plains have begun
to clear out. This area will be the most likely area for
convection to develop going into the evening hours. Marginally
severe storms are still possible, especially across the central
and southern South Plains, with 70 MPH wind gusts and quarter size
hail with the strongest updrafts.

After sunset, we'll see the remainder of the night unfold
similarly to last night. Weak shortwave energy will lead to
midlevel height falls across the NM/TX state line, along with
surface moisture convergence. This will lead to more wide spread
general thunderstorms that will eventually work their way eastward
during the overnight hours, although there may be some embedded
strong to marginally severe storms as well. The synoptic set up
tomorrow will be almost identical again to today, which will also
be further complicated by any lingering convection during the
morning hours tomorrow. Nonetheless, the ingredients remain intact
for several more rounds of showers and thunderstorms migrating off
the higher terrain to the west and working their way into the
South Plains, southern Texas Panhandle and Rolling Plains through
midweek. Once the upper level low parked to out west eventually
begins to exit by Wednesday we'll see a drier pattern, and also
warmer, set in by late Thursday and Friday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Jun 2, 9:02 PM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1002 PM CDT Sun Jun 2 2019

TXZ021>044-031515-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1002 PM CDT Sun Jun 2 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Strong thunderstorms overnight will favor mainly the southwestern
South Plains until early Monday morning. In this area, storms
will be capable of hail near an inch, wind gusts approaching 60
mph, and local flooding from intense downpours and slow moving
storms. More isolated strong storms could form in other areas as
well tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible Monday through
Wednesday primarily during the evening and overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

In the hours before

Special weather statement, Jun 2, 7:08 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Lubbock TX
808 PM CDT Sun Jun 2 2019

TXZ033-030145-
Cochran TX-
808 PM CDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHRAN COUNTY UNTIL
845 PM CDT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bledsoe, or 18 miles west of Morton. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bledsoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3382 10304 3382 10285 3357 10284 3352 10304
TIME...MOT...LOC 0108Z 228DEG 4KT 3365 10307

01
Special weather statement, Jun 2, 8:35 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Lubbock TX
935 PM CDT Sun Jun 2 2019

TXZ039-030300-
Yoakum TX-
935 PM CDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHRAN AND NORTHWESTERN
YOAKUM COUNTIES UNTIL 1000 PM CDT...

At 935 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Bronco, or 13 miles east of Tatum, moving east at
15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Plains and Bronco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3339 10306 3339 10283 3314 10281 3314 10306
TIME...MOT...LOC 0235Z 273DEG 13KT 3330 10308

01

The radar

The Lubbock radar (KLBB), 79 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochran

When
June 2, 9:15 PM CST
Where
Cochran County, 14.58 mi S of Whiteface
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.389, -102.610

A Texas Tech University West Texas mesonet site near Sundown measured a wind gust to 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824972.